New York, 2012Lake-Effect Snow in New York, December 22, 2012
December 22, 2012 · NWS BGM · 5 events in 5 counties and zones
Low pressure tracked from eastern Michigan on Friday the 21st to southern Quebec on Saturday the 22nd. A cold northwest flow behind this system generated lake effect snow for a large part of central New York.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from eastern Michigan on Friday the 21st to southern Quebec on Saturday the 22nd. A cold northwest flow behind this system generated lake effect snow for a large part of central New York. Snowfall amounts ranged from 7 to 14 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 22, 3:37 AM EST, 23 minutes earlier.
Area forecast discussion, Dec 22, 3:37 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 AM EST SAT DEC 22 2012
.SYNOPSIS...
A SLOW MOVING STORM ACROSS ONTARIO AND QUEBEC...WILL BRING LAKE-
ENHANCED SNOW TO CENTRAL NEW YORK AND THE NORTHERN TIER OF
PENNSYLVANIA THROUGH SATURDAY...ALONG WITH GUSTY WINDS. SUNDAY
SHOULD BE DRIER...AS HIGH PRESSURE SLIDES IN FROM THE WEST.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
7 PM UPDATE... THE CURRENT FCST IS IN FAIRLY GOOD SHAPE ATTM. WE
MADE SOME SUBTLE TWEAKS TO THE POP/WX GRIDS...TO BETTER REFLECT
OUR THINKING THAT BANDS OF HVYR LAKE-ENHANCED SNOW ARE EXPECTED TO DROP
INTO THE NRN LKS RGN TWDS 06Z...THEN ULTIMATELY REACH THE
CORTLAND/ITHACA/NRN TIOGA/NRN BROOME AREAS BY ABT 09-10Z...AS A
DEEPER NWLY FLOW DVLPS BY THIS TIME FRAME...ON THE BACK SIDE OF THE
UPR-LOW. THIS IS ALSO WELL SUPPORTED BY THE LATEST NAM12/LOCAL
WRF/HRRR OUTPUT.
415 PM UPDATE... UPR-LVL LOW CONTS TO SPIN ITS WAY ESEWD ALG THE
NY/PA BORDER AREA EARLY THIS EVE. THIS SYSTEM HAS PLENTY OF
SYNOPTIC-SCALE LGT SNOW ASSOCD WITH IT...ALL THE WAY BACK TO THE
ERN LKS RGN AND THE UPR OH VLY. AS THE UPR LOW TRANSLATES EWD
THROUGH THE FA THIS EVE...AND ULTIMATELY RE-DVLPS NWD INTO ONT/QUE
LTR TNT/SAT AM...WRAP-ARND MOISTURE AND LARGE-SCALE LIFT WILL BE
IN PLACE...LEADING TO A CONTINUATION OF WIDESPREAD LGT
SNOW...MAINLY FROM THE TWIN TIERS NWD...ON THE NRN/WRN CYCLONIC
SIDES OF THIS SYSTEM. AFTER 06Z...AS THE DEEPEST MOIST SLIDES INTO
CNY/NE PA FROM THE W...THE LOW-LVL FLOW VEERS INTO THE NW PICKING
UP A LK ONT/LAKE HURON/GEO BAY COMPONENT...AND DZ MECHANICS
IMPROVE...BANDS OF HVYR LAKE-ENHANCED SNOW SHOULD DVLP...SPCLY
ACRS CAYUGA/ONONDAGA/NRN CORTLAND/NRN CHENANGO/MADISON/PTNS OF
ONEIDA.
ALSO...AS LOW-LVL LR'S STEEPEN LTR TNT...OWING TO 925-850
MB CAA...AND THE PRES GRADIENT TIGHTENS WITH A DEEPENING SFC LOW
TO OUR E...WINDS WILL BECOME STGR/MORE GUSTY. THE COMBO OF
SNOW/GUSTY WINDS ACRS CNY...LED US TO ISSUE A WINTER WX ADVSY.
FARTHER S THROUGH NE PA/SULLIVAN NY...A WIND ADVSY WAS POSTED...AS
BUFKIT MOMENTUM TRANSFER VALUES INCREASE INTO THE 35-40 KT RANGE
AFTER 03-06Z.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
430 PM UPDATE... WIDESPREAD LGT SNOW/HVYR BANDS OF LAKE-ENHANCED
SNOW SHOULD PERSIST TIL MID TO LATE AFTN SAT. AFTER 18-21Z...NWP
GUIDANCE INDICATES THAT THE DEEPER MOIST WILL DEPART TO THE
E...WITH A CORRESPONDING DECREASE IN SNOW INTENSITY THEREAFTER. FOR
NE PA/SULLIVAN NY...ANY RESIDUAL LGT SNOW IN THE AM...SHOULD
DIMINISH TO A FEW FLRYS IN THE AFTN.
VERY GUSTY WINDS ARE EXPECTED AREA-WIDE SAT...WITH BUFKIT PROFILES
AGN DEPICTING THE POTENTIAL FOR GUSTS OF 40-45 KT...SPCLY BETWEEN
15Z AND 21Z.
SAT NGT...WINDS SHOULD SLOWLY SUBSIDE...AND LAKE-ENHANCED/LAKE-EFF
SNOW SHOULD CONTRACT INTO OUR FAR NRN ZNS...WITH THE LOW-LVL FLOW
VEERING MORE INTO A 270-280 VECTOR...AND MOIST DEPTHS BCMG SHALLOW.
SUN AND SUN NGT LOOK MAINLY DRY...OTHER THAN PERHAPS A FEW
LINGERING FLRYS IN THE SRN TUG HILL RGN.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
EXTENDED FORECAST IN GOOD SHAPE WITH NO SIGNIFICANT CHANGES
NEEDED.
LATEST MODEL RUNS CONTINUE TO SHOW A QUICK MOVING SYSTEM
MONDAY NIGHT INTO TUESDAY WITH THE BULK OF QPF OCCURRING OVER NE
PA AND THE SOUTHERN TIER. GFS IS MORE PROGRESSIVE THAN THE ECMWF
ENDING MOST OF THE PRECIP BY CHRISTMAS MORNING WHILE THE ECMWF
SPREADS THE PRECIP FARTHER NORTH AND PERSISTING UNTIL EARLY
AFTERNOON. BOTH MODELS INDICATE IT WILL BE COLD ENOUGH FOR JUST
SNOW. CURRENT THINKING IS THE BEST CHANCE FOR 2-4 INCHES OF SNOW
WOULD BE OVER NE PA WITH LIGHTER ACCUMS AS YOU MOVE NORTH THROUGH
CENTRAL NY.
THE NEXT SYSTEM COULD HAVE A MUCH GREATER IMPACT ON THE REGION.
LATEST RUNS VERY SIMILAR TO 12Z PACKAGE ONLY DIFFERENCE IS BOTH
THE GFS/ECMWF INDICATE A POSSIBLE WARM LAYER IN THE MID LEVELS FOR
THE FAR SE PTN OF THE CWA IMPLYING A POSSIBLE MIX WITH SLEET. WILL
LEAVE P-TYPE ALL SNOW FOR NOW AS THIS IS THE FIRST RUN TO INDICATE
THIS POTENTIAL. ONLY ADJUSTMENT WAS TO INCREASE POPS INTO THE
LIKELY CATEGORY, WED AND WED NIGHT ACROSS THE WYOMING VALLEY AND
POCONOS.
PREVIOUS DISC...
OPERATIONAL MODELS SHOW A SHR WV WITH A SMALL CLSD SFC
LOW ZIPPING SOUTH. GFS DVLPS THE SFC LOW WELL OUT AHD OF THE WV
WHILE THE EURO HAS A MORE ORGANIZED SYSTEM AND THEREFORE A SLGTLY
STRONGER LOW. THIS RESULTS IN A DOUBLING OF THE QPF FROM THE EURO
OVER THE SRN HALF OF THE FCST AREA. IN ANY CASE...LOOKS LIKE A
GOOD BET FOR AT LEAST SOME SNOW FALLING XMAS EVE INTO XMAS
DAY...ALTHOUGH SOME PCPN TYPE ISSUES MAY EXIST FOR NE PA.
NEXT SYSTEM IS MUCH STRONGER AND COULD BRING A MORE SIGNIFICANT
SNOW LATE WED AND EARLY THU. ONCE AGAIN THERE ARE TIMING AND
STRENGTH ISSUES...BUT BOTH MODELS SHOW A SRN TRACK KEEPING THE
FCST AREA COLD ENUF FOR SNOW. IN THIS SCENARIO...THE GFS KEEPS A
MORE ORGANIZED SFC LOW WELL CONNECTED TO THE UPR LOW RESULTING IN
A MORE STEADY AND HEAVY SNOW FALL FOR MUCH OF THE FCST AREA. THE
EURO HWVR...JUMPS THE LOW TO THE CST RESULTING IN A DRY SLOT FOR
MUCH OF THE FCST AREA ON THU. AT THIS RANGE THE BEST BET IS TO
KEEP CHANCE POPS IN THE AREA FOR THE SYSTEM AND AWAIT FURTHER
MODEL RUNS. IF IT WERE TO VERIFY...GFS FCST WLD DROP SIGNIFICANT
SNOWS WITH FLAGS LIKELY...ESP OVER THE ERN AND CNTRL ZONES.
MODEL TEMP GUID IN GOOD AGREEMENT FOR THE FCST LDG TO A HIER THE
NRML CONFIDENCE IN THE FCST NUMBERS.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
INTENSE SFC LOW PRES OVER SRN QUEBEC WILL PRODUCE A STRONG
NORTHWEST FLOW THROUGH THIS TAF PERIOD. WRAP AROUND MOISTURE WILL
AFFECT ALL TAF SITES WHILE LAKE ENHANCEMENT WILL IMPACT THE
KSYR/KRME TERMINALS.
FOR KSYR/KRME, IFR WITH OCCASIONAL CONDITIONS BELOW ALT MINS WILL
OCCUR THROUGH EARLY AFTERNOON DUE TO SNOW, BLOWING SNOW AND CIGS.
AFTER 18Z CONDITIONS MAY IMPROVE TO LOW MVFR.
FOR KITH/KBGM, IFR WITH OCCASIONAL CONDITIONS BELOW ALT MINS WILL
OCCUR THROUGH EARLY AFTERNOON DUE TO SNOW, BLOWING SNOW AND CIGS.
AFTER 18Z CONDITIONS WILL IMPROVE TO LOW MVFR.
AT KELM, PRIMARILY MVFR CONDITIONS ARE FORECAST.
AT KAVP, MVFR WITH OCCASIONAL IFR THROUGH 08Z.
WINDS BECOMING NORTHWEST AT 15 KNOTS WITH GUSTS AROUND 25 KNOTS
INCREASING SHORTLY AFTER SUNRISE TO 20 TO 25 KNOTS WITH FREQUENT
GUSTS NEAR 35 KNOTS.
OUTLOOK...
SUN...MVFR CNTRL NY IN CIGS/-SHSN. VFR NE PA.
MON...MAINLY VFR.
TUE/WED...MVFR/IFR POSSIBLE IN LIGHT SNOW.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ038>040-043-
044-047-048-072.
NY...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
NYZ009-015>018-022>025-036-037-044>046-055>057.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ062.
&&
SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...DGM/RRM
AVIATION...RRMHazardous weather outlook, Dec 21, 4:25 PM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 PM EST FRI DEC 21 2012
NYZ009-015>018-022>025-036-037-044>046-055>057-222130-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
425 PM EST FRI DEC 21 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
A FAIRLY STRONG AND MOISTURE LADEN STORM IS EXPECTED TO APPROACH
THE REGION FROM THE SOUTH AND WEST ON WEDNESDAY. THIS SYSTEM COULD
BRING SNOW...OR A WINTRY MIX OF PRECIPITATION...FROM LATER
WEDNESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ062-PAZ038>040-043-044-047-048-072-222130-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
425 PM EST FRI DEC 21 2012
...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A FAIRLY STRONG AND MOISTURE LADEN STORM IS EXPECTED TO APPROACH
THE REGION FROM THE SOUTH AND WEST ON WEDNESDAY. THIS SYSTEM COULD
BRING SNOW...OR A WINTRY MIX OF PRECIPITATION...FROM LATER
WEDNESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MJ
Lake-Effect Snow, Northern Oneida
- When
- December 22, 4:00 AM EST to 5:00 PM EST
- Where
- Northern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Lake effect snow produced 9 to 14 inches.
Lake-Effect Snow, Onondaga
- When
- December 22, 4:00 AM EST to 5:00 PM EST
- Where
- Onondaga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Lake effect snow produced 7 to 12 inches.
Lake-Effect Snow, Madison
- When
- December 22, 4:00 AM EST to 5:00 PM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.913, -75.670 (the zone’s center; the record gives no point)
Lake effect snow produced 7 to 9 inches.
Lake-Effect Snow, Southern Cayuga
- When
- December 22, 4:00 AM EST to 5:00 PM EST
- Where
- Southern Cayuga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Lake effect snow produced around 7 inches.
Lake-Effect Snow, Cortland
- When
- December 22, 4:00 AM EST to 5:00 PM EST
- Where
- Cortland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -76.070 (the zone’s center; the record gives no point)
Lake effect snow produced between 5 and 10 inches.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 22, 20121 death · 1 event
- Heavy Snow in Alaska, December 22 to 26, 2012$157,000 · 1 event
- Strong Wind in New Jersey, December 22, 2012$25,000 · 21 events
- Wildfire in Texas, December 22, 2012$50,000 · 1 event
- Strong Wind in Pennsylvania, December 22, 2012$10,000 · 13 events
- Frost and Freeze in Florida, December 22 to 23, 201212 events
- High Surf in Hawaii, December 22 to 23, 201210 events
- Strong Wind in Maryland, December 22, 2012$1,000 · 5 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, December 22, 2012$4,000 · 4 events
- Strong Wind in Delaware, December 22, 2012$5,000 · 4 events
- Marine Thunderstorm Winds in Eastern Pacific Coastal Waters, December 22, 20123 events
- Frost and Freeze in Florida, December 22, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418722, 418723, 418724, 418725, 418726.